Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Buffalo, NY

June 27, 2006Lewis County, New York

NWS Buffalo, NY issued this flash flood warning at Jun 27, 2006, 6:16 PM EDT for Lewis County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 6:16 PM EDT (22:16 UTC)
Expired
Jun 27, 2006, 9:00 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 15 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBUF 272219
FFWBUF
NYC049-280100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
616 PM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEWIS COUNTY IN CENTRAL NEW YORK

* UNTIL 900 PM EDT

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE CENTRAL PORTION OF THE 
  COUNTY. THIS AREA WAS MOVING ONLY VERY SLOWLY EASTWARD AND         
  ADDITIONAL STORMS WILL LIFT NORTH FROM CENTRAL NEW YORK AND CROSS  
  THE CENTRAL AND EASTERN PORTION OF THE COUNTY THROUGH 8 PM. ONE   
  TO THREE INCHES OF RAIN MAY FALL IN A VERY SHORT PERIOD OF TIME. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOWVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4369 7559 4369 7534 4387 7534 4387 7559

$$

SFM
2 follow-up statements
000 
WGUS71 KBUF 272338
FFSBUF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
736 PM EDT TUE JUN 27 2006

NYC049-280100-
LEWIS NY-
736 PM EDT TUE JUN 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR LEWIS
COUNTY...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AREAS OF MODERATE RAIN MOVING ACROSS THE COUNTY. THE 
HEAVIEST RAINS HAVE PUSHED TO THE EAST AFTER DROPPING A QUICK ONE TO 
TWO INCHES WITHIN AN HOURS TIME. ALTHOUGH THE RAIN SHOULD CONTINUE 
TO TAPER OFF THROUGH MID EVENING...THERE IS STILL THE THREAT OF SOME 
LOCALIZED FLASH FLOODING...ESPECIALLY IN RURAL HILLY AREAS ACROSS 
THE EASTERN PORTION OF THE COUNTY.

LAT...LON 4369 7559 4369 7534 4387 7534 4387 7559

$$

SFM
000 
WGUS71 KBUF 280058
FFSBUF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
855 PM EDT TUE JUN 27 2006

NYC049-280130-
LEWIS NY-
855 PM EDT TUE JUN 27 2006

...THE FLASH FLOOD WARNING FOR LEWIS COUNTY WILL BE ALLOWED TO 
EXPIRE AT 900 PM EDT....

VERY HEAVY RAINS OF ONE TO TWO INCHES IN ABOUT AN HOUR FELL EARLIER 
THIS EVENING BUT THE ACTIVITY HAS TAPERED OFF AND MOVED EAST OF THE 
COUNTY. 

HEAVIER RAINS MAY MOVE UP FROM THE SOUTH AGAIN AFTER MIDNIGHT SO A 
FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM WEDNESDAY MORNING.

LAT...LON 4369 7559 4369 7534 4387 7534 4387 7559

$$

SFM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 5:23 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 27, 5:23 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
523 PM EDT TUE JUN 27 2006

.UPDATE...

WITH INITIAL PLUME OF MOISTURE NOW EAST OF LK ONTARIO...WILL PULL
FLOOD WATCH FOR ROCHESTER AREA AND GEN VALLEY. WILL LEAVE IT UP
OVERNIGHT E OF LK ONTARIO. CURRENT ACTIVITY MAY WANE FOR
AWHILE...BUT EYES WILL THEN TURN TO NEXT TROPICAL MOISTURE ASSOC
WITH TROP DEPRESS ENTERING ERN VA...MODELS SUGGEST IT WILL LIFT
NORTH AND MAYBE BACK IN A BIT...BUT NOT AFFECT OUR CWA TILL 08-12Z
TIME FRAME WED. THIS COULD EASILY COMPLICATE MATTERS E OF LK
ONTARIO AND MAYBE EVEN CLIP AS FAR WEST AS GEN VLY...WILL MONITOR.
OTHERWISE...UPDATED ZONES TO REFLECT JUST SCATD SHOWERS WEST. PREV
DISC FOLLOWS...

.HYDROLOGY...

TODAYS RAINFALL WAS GENERALLY 1 TO 1.5 INCHES MAX...MOSTLY IN A 2
TO 3 HOUR PERIOD. THIS WAS MOSTLY BENEFICIAL FOR US AS BULK OF OUR
REGION HAS HAD QUITE A RAINFALL DEFICIT. RIVERS/CREEKS RESPONDED
SLIGHTLY SO FAR. IN FACT...THE 1.29 INCHES AT BUF AIRPORT WAS
ACTUALLY A RECORD FOR THE DATE...AND...THE HEAVIEST DAILY RAIN OF
2006 HERE ROCS 1.16 INCHES WAS NOT A RECORD FOR THE DATE...BUT
WAS ALSO THE GREATEST DAILY AMT IN 2006...BOTH EXAMPLES OF THE
LACK OF INTENSE RAINS HERE IN RECENT MONTHS.

&&

.PREV DISCUSSION...
/ISSUED 249 PM EDT TUE JUN 27 2006/

SHORT TERM /TONIGHT THROUGH FRIDAY/...

THE GFS PUSHES THE FRONT EAST OF LAKE ONTARIO BY EARLY WEDNESDAY
AFTERNOON...WHILE THE WRM DEVELOPS A WAVE ALONG THE BOUNDARY AND
HOLDS IT BACK LONGER. SINCE THE GFS HAS BEEN MORE CONSISTENT FROM
RUN TO RUN...WILL CONTINUE TO FOLLOW ITS TRENDS AND INDICATE A WEST
TO EAST DECREASE IN PCPN ON WEDNESDAY. WILL STILL LEAVE IN CHANCE
POPS BEHIND THE FRONT FOR WEDNESDAY AFTERNOON WITH THE UPPER LEVEL
TROUGH APPROACHING FROM THE WEST.

WEDNESDAY NIGHT THROUGH FRIDAY WE WILL BE UNDER THE INFLUENCE OF
THE UPPER LEVEL TROUGH THAT IS CURRENTLY PUSHING INTO THE UPPER
GREAT LAKES. THERE WILL BE ENOUGH INSTABILITY ASSOCIATED WITH THIS
FEATURE TO WARRANT CHANCE POPS DURING THIS PERIOD.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

WELL...THE ALL IMPORTANT EXTENDED FOURTH OF JULY HOLIDAY WEEKEND IS
IN SITE. FOR THE MOST PART FRIDAY NIGHT AND SATURDAY LOOK GENERALLY
RAIN FREE WITH SEASONABLE TEMPERATURES AS A RIDGE OF HIGH PRESSURE
MOVES TO OUR EAST. HOWEVER A WEAK COLD FRONT IS FORECAST TO MOVE
ACROSS US SATURDAY NIGHT AND SUNDAY ALONG WITH SHORT WAVE ENERGY
ALOFT. THIS WILL GIVE US A THREAT OF SHOWERS OR THUNDERSTORMS BUT
THE BULK OF THE TIME SHOULD STILL BE RAIN FREE. A SECONDARY FRONT IS
FORECAST TO MOVE ACROSS OUR AREA MONDAY AND THE UPPER FLOW REMAINS
CYCLONIC RIGHT INTO THE HOLIDAY. TEMPERATURES WILL REMAIN NORMAL
THOUGH AND IF THERE IS ANY RAIN IT SHOULD BE SHORT LIVED. ENJOY

AVIATION...

A DEEP SOUTHERLY FLOW OF TROPICAL MOISTURE WILL REMAIN IN PLACE
ACROSS THE AREA THROUGH TONIGHT. THE HEAVIEST RAIN WILL MOVE EAST OF
THE WESTERN TAF SITES THIS EVENING WITH CONDITIONS IMPROVING TO VFR
AT TIMES. HOWEVER WITH LIGHT WINDS AND MOIST CONDITIONS SOME LOW
STRATUS AND FOG IS POSSIBLE WHICH WOULD LOWER CONDITIONS TO IFR.
FURTHER EAST INCLUDING THE FINGER LAKES REGION AND ROCHESTER AREA WE
EXPECT SHOWERS AND THUNDERSTORMS TO PERSIST WELL INTO THE EVENING
WITH FREQUENT IFR CONDITIONS. ONCE AGAIN IMPROVEMENT IS EXPECTED
AFTER THE STORMS MOVE EAST BUT STRATUS AND FOG COULD PRESENT A
PROBLEM BEFORE MORNING. FOR THE FAR EAST WE EXPECT SHOWERS AND
THUNDERSTORMS DURING MUCH OF THE NIGHT WITH MVFR AND OCCASIONAL IFR
CONDITIONS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH FOR NYZ005>008 UNTIL 8 AM WEDNESDAY.
MARINE...NONE.

&&

UPDATE...SFM
SHORT TERM...TJP
LONG TERM...SAGE
AVIATION...SAGE
HYDROLOGY...SFM
Hazardous weather outlook, Jun 27, 4:43 AM EDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
443 AM EDT TUE JUN 27 2006

NYZ001>008-010>014-019>021-085-280845-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
443 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND THUNDESTORMS WILL MOVE NORTH ACROSS THE
REGION TODAY AND TONIGHT. SOME OF THE RAIN MAY BE HEAVY AT TIMES
AND MAY RESULT IN URBAN OR POOR DRAINAGE FLOODING AND PONDING ON
AREA ROADWAYS HOWEVER WIDESPREAD FLOODING IS NOT EXPECTED AT THIS
TIME.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-280845-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
443 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:23 AM EDTFlash Flood WatchBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more23 hr
Jun 27, 1:03 PM EDTFlash Flood WarningBUFAllegany3 hr
Jun 27, 1:44 PM EDTSpecial Marine WarningBUF2 hr

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.